|I tell this story to confirm what I is said on
this website ... NEVER TAKE A QUINOLONE ANTIBIOTIC. Get your doctor to
recommend something else.
I have had a problem with sinus infections since my mid 30's. I was given
Cipro a couple of times in the early 1990's and in late 1994 I developed a
couple of lumps on my left Achilles tendon.
I went to an orthopedist who immobilized my ankle with a boot for 12
weeks and then decided to operate. 5 months later I was still unable to walk
and my Achilles tendon was huge. He referred me to a foot specialist who
immediately told me I would have to have surgery again or I would walk like
this for the rest of my life.
The second surgeon had to do a banana split cut on the tendon to remove
the bad tissue, put it back together and then reshape the outside of the
This entire process took almost 2 years to recover from and neither
doctor new what caused this problem. In 2002 the same thing began to happen
to my right Achilles. I went back to the foot specialist that had fixed the
left Achilles. He immobilized the foot in a boot for 8 weeks. During this
follow-up visit he asked what I thought was a ridiculous question and lucky
for me my wife was there.
He asked if I had been on an antibiotic when this had happened. I replied
no but my wife reminded me of the sinus infection I had a couple months
earlier. I told the doctor I had taken something that began with an "L" and
I took 1 pill for 10 days. He left the office and came back with a sample of
Levaquin and I confirmed that was what I had taken.
Needless to say he could not get the large lump on my Achilles to go away
over another 4 weeks and I was in for my 3rd Achilles surgery. I was
fortunate to have found such a skilled surgeon but again this took most of
that year to recover.
Although things have been better and I can function pretty well 90% of
the time I am constantly reminded of this painful time in my life whenever I
put on my socks.
I just recently had another sinus infection that did not go away with a
different antibiotic. The doctor prescribed Levaquin and I took it out of
desperation. I know ... very dumb ... but I thought if kept my activity
level down I would be OK.
My right foot is now in a boot because of the pain in my Achilles. I only
hope that catching it this early I can prevent another surgery.
I will keep the boot on until I feel the drug has left my body and
hopefully this time I won't have to get cut.
PLEASE let this be a warning to ANYONE ... DO NOT let any doctor tell you
different. The QUINOLONE Antibiotics are dangerous and are not worth risking
your future health.
I have no idea how this will affect me in my later years. I only hope I
can save someone else the pain and suffering this has caused me. Take care
and be responsible for yourself ... because the drug companies will not tell
you what the risks are and most doctors don't know and in most cases will
not believe those of us that this has affected.
Sincerely ... Mark Smelker ... Denver, Colorado